Please use this identifier to cite or link to this item: http://repositorio.unicamp.br/jspui/handle/REPOSIP/198337
Type: Artigo de periódico
Title: Individual-level Diet Variation In Four Species Of Brazilian Frogs.
Author: Araújo, M S
Bolnick, D I
Martinelli, L A
Giaretta, A A
Dos Reis, S F
Abstract: 1. Many natural populations exploiting a wide range of resources are actually composed of relatively specialized individuals. 2. This interindividual variation is thought to be a consequence of the invasion of 'empty' niches in depauperate communities, generally in temperate regions. If individual niches are constrained by functional trade-offs, the expansion of the population niche is only achieved by an increase in interindividual variation, consistent with the 'niche variation hypothesis'. 3. According to this hypothesis, we should not expect interindividual variation in species belonging to highly diverse, packed communities. 4. In the present study, we measured the degree of interindividual diet variation in four species of frogs of the highly diverse Brazilian Cerrado, using both gut contents and delta(13)C stable isotopes. 5. We found evidence of significant diet variation in the four species, indicating that this phenomenon is not restricted to depauperate communities in temperate regions. 6. The lack of correlations between the frogs' morphology and diet indicate that trade-offs do not depend on the morphological characters measured here and are probably not biomechanical. The nature of the trade-offs remains unknown, but are likely to be cognitive or physiological. 7. Finally, we found a positive correlation between the population niche width and the degree of diet variation, but a null model showed that this correlation can be generated by individuals sampling randomly from a common set of resources. Therefore, albeit consistent with, our results cannot be taken as evidence in favour of the niche variation hypothesis.
Subject: Animals
Anura
Brazil
Demography
Diet
Ecosystem
Feeding Behavior
Female
Male
Citation: The Journal Of Animal Ecology. v. 78, n. 4, p. 848-56, 2009-Jul.
Rights: fechado
Identifier DOI: 10.1111/j.1365-2656.2009.01546.x
Address: http://www.ncbi.nlm.nih.gov/pubmed/19486381
Date Issue: 2009
Appears in Collections:Unicamp - Artigos e Outros Documentos

Files in This Item:
There are no files associated with this item.


Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.